What Are the Symptoms of a Prednisone Overdose?
Drugs.com explains that long-term use of high prednisone doses can lead to overdose. The symptoms include thinning skin, easy bruising and changes in the appearance of body fat in the face, neck, back and waist. Other signs of excessive use include increased acne or facial hair, menstrual problems, impotence or loss of interest in sex. According to Drugs.com, an overdose of prednisone is not likely to produce life-threatening symptoms.
Prolonged prednisone treatment has the potential to cause bone loss in patients, especially those who smoke, do not exercise, do not consume enough dietary vitamin D or calcium or have a family history of osteoporosis.
Possible side effects of prednisone treatment include blurred vision, eye pain, seeing halos around lights, swelling, rapid weight gain, shortness of breath, feelings of extreme happiness or sadness or changes in personality or behavior. Other serious side effects include seizures, bloody or tarry stools, coughing up blood, low potassium levels or dangerously high blood pressure. Drugs.com notes that some patients experience insomnia, mood changes, increased appetite, increased sweating, dry skin, slow wound healing, headaches, dizziness, spinning sensation, nausea, stomach pain and bloating.
Prednisone can weaken the immune system. Drugs.com warns that it must not be used by anyone who is battling a fungal infection anywhere in the body. Allergic reactions to prednisone can manifest as hives, difficult breathing and swelling of the face, lips, tongue or throat.